Alert archive / Florida / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Tallahassee, FL

January 18, 201316 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Jan 18, 2013, 1:34 AM CST for 16 counties in Florida. It took effect at Jan 18, 2013, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2013, 1:34 AM CST (07:34 UTC)
In effect from
Jan 18, 2013, 11:00 AM CST
Expired
Jan 18, 2013, 5:00 PM CST
In force
6 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Dixie County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 32 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WWUS82 KTAE 180734
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
234 AM EST FRI JAN 18 2013

...A RED FLAG WARNING IS IN EFFECT FROM NOON EST /11 AM CST/ TODAY
UNTIL 6 PM EST /5 PM CST/ THIS EVENING FOR A LARGE PORTION OF
INLAND NORTHWEST FLORIDA DUE TO A COMBINATION OF LOW RELATIVE
HUMIDITY...HIGH DISPERSION...AND EXPECTED ERC VALUES OF 20 OR
HIGHER...

FLZ007>019-026>029-034-182300-
/O.NEW.KTAE.FW.W.0001.130118T1700Z-130118T2300Z/
INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY-
CALHOUN-INLAND GULF-INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-
MADISON-LIBERTY-INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-
INLAND DIXIE-
234 AM EST FRI JAN 18 2013 /134 AM CST FRI JAN 18 2013/

...RED FLAG WARNING IN EFFECT FROM NOON EST /11 AM CST/ TODAY TO
6 PM EST /5 PM CST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON EST /11 AM CST/ TODAY TO
6 PM EST /5 PM CST/ THIS EVENING. 

* WIND...NORTHEAST 10 TO 15 MPH.

* HUMIDITY...MINIMUM VALUES 25 TO 35 PERCENT WITH DURATIONS OF 4
  TO 5 HOURS.

* DISPERSION...MAXIMUM VALUES 75 TO 95.

* ERC...GENERALLY BETWEEN 20 AND 30.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

DVD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Jan 17, 7:50 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Jan 17, 7:50 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
850 PM EST Thu Jan 17 2013

.NEAR TERM [Through Tonight]...

00z regional RAP/CONUS NAM depict a potent upper low centered
along the SC/GA border. Water vapor analysis shows a large swath
of dry air spanning the entire Southeast along the backside of the
low. This is dry air is evident in this evenings sounding,
showing only a shallow moist layer between 850-900mb, or around
3kft where a thin layer of stratus clouds are found. At the
surface, 23z subjective analysis showed the surface low along the
SC/NC border, with a cold front extending south through the
western Atlantic, clear of the Florida coastline. The sharp
pressure difference between the strong surface low and high
pressure over the Southern Plains yielded high winds with even
stronger gusts this afternoon. Although the gusts have begun to
subside, winds will remain elevated overnight, around 10 mph. The
strong winds at cloud level will likely push the stratus deck east
and south of the area later tonight, before the dry air has a
chance to erode the shallow moist layer. Temperatures dropped
rapidly with the passage of the cold front as strong low level
transport winds brought in colder air from the northwest. Obs
upstream show a rather expansive area of upper 30 to lower 40
degree air, and now that we are beginning to fall into that range,
expect temperatures to slow their descent. Skies will clear from
west to east, and very gradually winds will decrease in the same
fashion. Thus, do expect lower to middle 30s across SE Alabama and
the western Florida panhandle by morning, with middle to upper 30s
elsewhere once the CAA does all it can do and temperatures
flatten. However, area-wide wind chills will feel much colder,
feeling like the middle to upper 20s to the NW, and lower 30s to
the SE.

&&

.SHORT TERM [Friday Through Sunday]...

Fair weather will be the rule as the 500mb flow becomes rather
zonal over the Southeast. A light freeze and/or frost is possible
Saturday morning, though it's still unclear whether or not the
surface winds will go calm (which usually has to happen to get a
freeze in this region). Temperatures will return to about average
Saturday afternoon through Sunday.

&&

.LONG TERM [Sunday Night through Thursday]...

The latest global models forecast a progressive pattern over the
CONUS. The period begins with a deep 500mb long wave trough over the
eastern CONUS, and plenty of very dry arctic air at the surface.
Heights will recover later in the week as the arctic air modifies
ahead of the next trough over the central CONUS. Locally, a dry cold
front will pass south through our forecast area late Monday or early
Tuesday, setting up a breezy, cool day Tuesday, and a possible
freeze Wednesday morning. Just how cold it gets remains unclear, as
the models still differ on the trajectory of coldest air and the
surface high position. (The CMC continues to be the coldest model,
taking the core of the coldest air more directly southward than the
GFS or ECMWF). Temperatures will moderate quickly later in the week,
but not reach the abnormally warm levels we've experienced
recently.

&&

.AVIATION [Beginning 01Z Friday]...

Tonight skies will begin to clear as the last of the remaining low
level clouds associated with the surface circulation move out by
morning. MVFR ceilings will progress to SKC with unlimited VIS.
Winds will remain out of the northwest with most locations seeing
10-15 kt winds gusting to 20-25 kts.

&&

.MARINE...

Gale force wind gusts will gradually die down tonight, but advisory
conditions are likely to persist until Friday evening well offshore.
Light to occasionally moderate offshore winds will likely
continue into early next week, then increase to exercise caution
or even advisory levels behind a dry cold front Tuesday.

&&

.FIRE WEATHER...

Much colder drier air moving into the area today will cause relative
humidity values to drop below 35 percent over the entire area for 4
or more hours on Friday afternoon. Dispersion values are also
forecast to be greater than 75 across some the entire area except
for Walton county. However, with the recent rainfall, ERC values
will likely be below 20, so Red Flag criteria is not expected at
this time. Elsewhere, Relative Humidity values are not expected to
be low enough for Red Flag conditions.

&&

.HYDROLOGY...

River stages remain below action stage, and this unlikely to change
any time soon.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   38  62  33  66  40 /  0   0   0   0  10
Panama City   41  60  42  64  45 /  0   0   0   0  10
Dothan        33  60  34  63  39 /  0   0   0   0  10
Albany        36  60  32  63  38 / 10   0   0   0   0
Valdosta      38  60  34  67  41 /  0   0   0   0  10
Cross City    37  64  37  71  43 /  0   0   0   0  10
Apalachicola  41  59  43  62  45 /  0   0   0   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Surf Advisory until 1 AM EST /Midnight CST/ Friday for
     coastal Bay and Gulf counties.

GA...None.

AL...None.

GM...SMALL CRAFT ADVISORY from 1 AM to 7 PM EST Friday for
     Gulf of Mexico waters out to 60 NM.

     Gale Warning until 1 AM EST Friday for Gulf of Mexico waters
     out to 60 NM.

&&

NEAR TERM...Harrigan
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Walsh
MARINE...Fournier
FIRE WEATHER...Lanier
HYDROLOGY...Fournier
Hazardous weather outlook, Jan 17, 7:54 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 PM EST THU JAN 17 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181300-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
854 PM EST THU JAN 17 2013 /754 PM CST THU JAN 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

THERE ARE SEVERAL HAZARDS PRODUCTS IN EFFECT...PRIMARILY ALONG THE
COAST AND ACROSS OUR GULF OF MEXICO WATERS. PLEASE REFERENCE:

* MARINE WEATHER MESSAGE (MWW) FOR INFORMATION REGARDING HAZARDS
  ACROSS OUR GULF OF MEXICO WATERS.

* COASTAL HAZARD MESSAGE (CFW) FOR INFORMATION REGARDING HAZARDS
  ALONG THE PANHANDLE COAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

Nearby

Red Flag Warnings in Florida, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.